Texas, 2022Heat in Texas, May 21, 2022
May 21, 2022 · NWS CRP · 3 events in 3 counties and zones
Afternoon heat index values increased to above 11o degrees over portions of the Coastal Bend into the southern Brush Country on the 21st. Maximum heat index values of 113 to 114 degrees occurred.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heat index values increased to above 11o degrees over portions of the Coastal Bend into the southern Brush Country on the 21st. Maximum heat index values of 113 to 114 degrees occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 11:26 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, May 21, 11:26 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1226 PM CDT Sat May 21 2022
.AVIATION...
VFR conditions are expected to prevail today with gusty winds
before dropping back into MVFR tonight. Showers and thunderstorms
are possible at all sites tonight as a front approaches the
region. Showers and thunderstorms could begin as early as 04-06z
across COT and LRD, 05-07z across VCT and 10-14z across ALI and
CRP. As the front moves across the area, winds are expected to
shift to the east between 05-08z.
&&
.PREV DISCUSSION... /Issued 709 AM CDT Sat May 21 2022/
AVIATION...
A mixture of MVFR/VFR conditions is ongoing across area terminals,
with MVFR cigs across CRP/VCT and VFR out west. A gradual return
to VFR is expected around mid morning, before MVFR conditions
develop once again this evening as a frontal boundary approaches
the region from the north. Vicinity showers and thunderstorms will
be possible ahead and along the boundary late tonight into early
Sunday morning. Winds will be gusty out of the south and
southeast around 20-25 kts through this evening. As the front
nears the region tonight, winds are expected to lighten up and
shift eastward.
PREV DISCUSSION... /Issued 449 AM CDT Sat May 21 2022/
SHORT TERM (Today through Sunday)...
The thunderstorm activity associated to a passing mid level
disturbance across the region earlier in the night as finally
cleared out of the area, and a slightly drier and more stable
airmass has settled in.
Rain chances will remain limited across the area through most of the
day today as weak ridging at the 500 mb level builds in. By this
afternoon, however, the forecast becomes more unsettled as a trough
crossing the Northern Plains sends a late season cold front across
the state. This boundary is progged to approach the northern parts
of the CWA late tonight into early Sunday morning, before probably
stalling as it nears the coast by the mid to late morning hours.
Increased convergence ahead and along the boundary, in addition to a
steady increase in Gulf moisture over the region (PWATs 1.8-1.9")
and a moderately to highly unstable airmass (SBCAPE ~2500-4000 J/kg)
with little to no convective inhibition, will provide the setting
for some strong to potentially isolated severe thunderstorms to
develop and push through the region overnight. Latest CAM models
indicate a line of thunderstorms developing over the Southern
Plains tonight with the southern tip extending into portions of
the northern CWA by early Sunday morning. Day 1 convective outlook
from SPC has maintained northwestern portions of the Brush
Country under a marginal risk for severe weather tonight. Rain
and storm chances are expected to linger onto Sunday as the
boundary stalls.
Hot temperatures and dangerous heat indices are in store for South
Texas today, with temperatures ranging from the upper 80s along
the coast to around 105 out west. A Heat Advisory is in effect
from noon through 7 PM today across the inland Coastal Plains,
Brush Country and Rio Grande Plains. Heat indices may exceed 110
degrees over the area under Advisory and may range between 105 to
109 degrees elsewhere. The temperature forecast for tonight and
Sunday will be dependent on how far south the front is able to
push through and the amount of cloud cover. But, in general,
expect overnight lows in the 70s, with highs on Sunday ranging
from the upper 80s to the mid 90s.
In addition to the heat, a High Risk of Rip Currents will remain
in effect through at least Sunday morning owing to the combination
of a strong onshore flow and long period swells moving in.
LONG TERM (Sunday Night through Friday)...
Rain chances will be on the increase Monday as another in a series
of short wave troughs track across the region and taps into
deepening moisture and an unstable environment. Numerous showers and
thunderstorms are expected across the Rio Grande Plains, Brush
Country and Victoria Crossroads to scattered across the Coastal
Bend. PWATs start to approach 2 inches and the cap is fairly weak on
Monday. The only thing missing is a low level focus/boundary.
Although, the sea breeze and any outflow boundaries from storms
farther north could provide a focus for storms which strong storms
could develop along.
By Monday night, models develop an area of low level moisture
convergence as a strong mid level short wave trough tracks across S
TX. PWATs are progged to increase to 2.3 inches across northern
portions of the CWA with a moderately unstable environment still in
place, but CIN values are also progged to increase from the south.
Feel the other environmental factors will be strong enough to
overcome any weak capping inversion. Thus, TSRAs are expected to
become numerous across all of S TX Monday night. The GFS forecast
sounding also indicated a saturated profile with skinny CAPE across
the northern CWA late Monday night/early Tuesday morning which is
conducive for heavy rainfall. Given the lack of any significant
rainfall recently, am not expecting any widespread flooding.
However, localized flooding of low lying areas may be possible.
Scattered showers and thunderstorms remain possible through
Wednesday then decrease by Thursday as ridging builds across the
region and brings a weak frontal boundary across S TX. Models are in
pretty good agreement with a front moving through S TX, but differ
on timing and strength as well as when the rain chances diminish.
For now kept with the NBM which shows the boundary pushing through
Thursday with drier and slightly cooler conditions filtering into S
TX Thursday. But this will be brief as temps quickly warm up by
Friday.
Hot and humid conditions will persist through Wednesday. This will
lead to heat index values ranging from 100 to around 105 each
afternoon through mid week.
Minor coastal flood potential should decrease this upcoming weak as
astronomical tides decrease. However, the rip current risk may
remain at moderate to high Sunday night with swell periods
increasing to around 9 seconds.
MARINE...
Strong southeasterly flow and Small Craft Advisory conditions are
expected to continue through the mid morning hours today across
the bays and through early this afternoon over the Gulf waters.
Occasional gusts to gale force will be possible. The flow will
decrease to moderate to strong levels later this afternoon and
remain at these levels overnight. Winds will shift eastward on
Sunday and become weak to moderate as a frontal boundary
approaches the region. Isolated to scattered showers and
thunderstorms will be possible ahead and along the boundary
tonight through Sunday. Moderate to strong onshore flow is
expected Monday through Wednesday with flow becoming northeasterly
with the approach of a cold front mid to late next week. Advisory
conditions are expected Monday through Wednesday. Isolated to
scattered showers and thunderstorms are expected Monday through
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 93 76 89 77 90 / 10 20 30 20 40
Victoria 95 71 88 73 88 / 10 40 50 30 60
Laredo 105 77 94 77 95 / 10 20 30 40 60
Alice 100 76 93 74 93 / 10 20 30 30 50
Rockport 91 77 89 77 89 / 10 40 40 20 40
Cotulla 104 72 91 74 92 / 10 20 30 40 80
Kingsville 98 77 92 75 91 / 10 20 30 20 40
Navy Corpus 91 79 86 79 87 / 10 20 30 20 40
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday morning For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
Coastal Flood Advisory until 7 PM CDT this evening For the
following zones: Aransas Islands...Calhoun Islands...
Kleberg Islands...Nueces Islands.
Heat Advisory until 7 PM CDT this evening For the following
zones: Duval...Inland Kleberg...Inland Nueces...Jim Wells...
La Salle...Live Oak...McMullen...Webb.
GM...Small Craft Advisory until 1 PM CDT this afternoon For the
following zones: Coastal waters from Baffin Bay to Port
Aransas out 20 NM...Coastal waters from Port Aransas to
Matagorda Ship Channel out 20 NM...Waters from Baffin Bay
to Port Aransas from 20 to 60 NM...Waters from Port Aransas
to Matagorda Ship Channel from 20 to 60 NM.
&&
JCP/84...AVIATIONHazardous weather outlook, May 21, 4:02 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
502 AM CDT Sat May 21 2022
TXZ229>234-239>247-342>347-442-443-447-221015-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
502 AM CDT Sat May 21 2022
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
High Risk of Rip Currents for the Gulf-facing beaches of the
Middle Texas Coast today and tonight.
Heat Advisory in effect from noon through 7 PM today across the
inland Coastal Plains, Brush Country and Rio Grande Plains. Heat
indices may exceed 110 degrees over the area under Advisory and
may range between 105 to 109 degrees elsewhere.
Scattered thunderstorms are expect across South Texas tonight. A
few storms could become strong to severe at times with gusty winds,
small hail, heavy rainfall and dangerous lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms are possible Sunday through Monday, becoming
numerous Monday night and Tuesday, then scattered again Wednesday.
Some storms could become strong with wind gusts up to around 40 mph,
small hail, heavy rainfall and dangerous lightning.
Moderate to high rip current risk is possible Sunday through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ231-232-236-237-250-255-270-275-221015-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
502 AM CDT Sat May 21 2022
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Small Craft Advisory in effect through mid morning today across
the bays and through early this afternoon over the Gulf waters.
Scattered thunderstorms will be possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisory conditions are expected for elevated winds and
waves at times Monday through Wednesday.
Scattered thunderstorms are possible Sunday through Wednesday,
becoming isolated Thursday. Some storms may become strong with wind
gusts up to 35 knots, small hail, heavy rainfall and dangerous
lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
ANM/TE
In the hours before
Special weather statement, May 21, 8:53 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
953 AM CDT Sat May 21 2022
TXZ232>234-244>247-342>344-346-347-442-443-220300-
Bee-Goliad-Victoria-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-
Including the cities of Beeville, Goliad, Victoria, Sinton,
Mathis, Taft, Odem, Rockport, Fulton, Refugio, McFaddin,
Woodsboro, Kamay, Corpus Christi, Flour Bluff, Portland,
Ingleside, Bayside, Austwell, Magnolia Beach, and Port Lavaca
953 AM CDT Sat May 21 2022
...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...
The combination of hot temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees today. Residents
with outdoor activities planned are urged to drink plenty of
water, wear light weight and light colored clothing and take
frequent breaks from the heat. Young children and pets should
never be left unattended in vehicles under any circumstances. This
is especially true during warm or hot weather when car interiors
can reach lethal temperatures in a matter of minutes.
JCP
Heat, Inland Kleberg County
- When
- May 21, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Afternoon heat index values increased to above 110 degrees with maximum reading up to 113 degrees.
Heat, Webb
- When
- May 21, 2:00 PM CST to 6:00 PM CST
- Where
- Webb forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Afternoon heat index values increased to above 110 degrees with maximum reading up to 113 degrees.
Heat, Jim Wells
- When
- May 21, 2:00 PM CST to 6:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Afternoon heat index values increased to above 110 degrees with maximum reading up to 114 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, May 21, 20221 death · 1 injured · 1 event
- Lightning Strike in Florida, May 21, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Indiana, May 21, 2022$692,000 · EF1 · 20 events
- Hail and Damaging Winds in Ohio, May 21, 2022$191,000 · 1.25 in hail · 38 events
- Tornadoes and Hail in Arkansas, May 21 to 24, 2022$360,000 · EF0 · 24 events
- Flash Flood and Damaging Winds in Pennsylvania, May 21, 2022$500,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, May 21, 2022$96,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Vermont, May 21, 2022$110,000 · 1.25 in hail · 11 events
- Tornado in Louisiana, May 21, 2022$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 21, 2022$106,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, May 21, 2022$65,000 · 1 in hail · 11 events
- Flood and Damaging Winds in Indiana, May 21, 2022$55,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042044, 1042045, 1042046.